Alert archive / Oregon / Red Flag Warnings in 2013

Red Flag Warning 6, NWS Medford, OR

July 26, 2013Harney County, Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this red flag warning at Jul 26, 2013, 8:46 AM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jul 26, 2013, 3:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2013, 8:46 AM PDT (15:46 UTC)
In effect from
Jul 26, 2013, 3:00 PM PDT
Expired
Jul 26, 2013, 11:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 3.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2947 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WWUS86 KMFR 261546
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
846 AM PDT FRI JUL 26 2013

.UNSTABLE CONDITIONS ARE EXPECTED TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE
LITTLE RAINFALL...WITH SOME LIKELY TO BE DRY.


CAZ285-ORZ624-625-270345-
/O.NEW.KMFR.FW.W.0006.130726T2200Z-130727T0600Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
846 AM PDT FRI JUL 26 2013

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR THE
EASTERN PORTION OF FIRE WEATHER ZONE 285...THE EASTERN PORTION OF
FIRE WEATHER ZONE 624 AND MOST OF FIRE WEATHER ZONE 625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING. 

* AFFECTED AREA: EASTERN PORTION OF FIRE WEATHER ZONE 624...MOST
  OF FIRE WEATHER ZONE 625...AND EASTERN PORTION OF FIRE WEATHER
  ZONE 285.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED THIS
  AFTERNOON THROUGH THIS EVENING.

* OUTFLOW WINDS...LOCAL GUSTS TO 50 MPH ARE POSSIBLE.

* IMPACTS...LIGHTNING STRIKES OVER CRITICALLY DRY FUELS COULD CAUSE
  NUMEROUS NEW FIRE IGNITIONS. VERY DRY CONDITIONS AND LOCALLY
  GUSTY WINDS COULD CAUSE ANY FIRES THAT DO DEVELOP TO SPREAD
  RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SK

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 26, 3:46 AM PDT, 5 hours earlier.

Area forecast discussion, Jul 26, 3:46 AM PDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
346 AM PDT FRI JUL 26 2013

.DISCUSSION...QUICK UPDATE TO TALK ABOUT THE THUNDERSTORMS GOING
ON OVER JOSEPHINE AND DOUGLAS COUNTIES THIS MORNING. THESE STORMS
SUDDENLY POPPED UP AND HAVE PRODUCED QUITE A BIT OF LIGHTNING THIS
MORNING...ALREADY OVER 200 STRIKES. LOOKING AT IR SATELLITE, IT
APPEARS THAT A BAND OF CLOUDS THAT LOOKED LIKE AN OUTFLOW BOUNDARY
FROM LAST EVENING'S CONVECTION OVER CALIFORNIA ROLLED INTO SW
OREGON AND LIT UP. THIS IS PERHAPS DUE TO A LITTLE ADDED
CONVEGENCE WITH THE INCOMING MARINE LAYER. BASED ON CURRENT TRENDS
IT LOOKS LIKE THIS WILL CONTINUE TO EDGE NORTHWARD OVER THE NEXT
FEW HOURS AND PROBABLY MOVE OUT OF OUR AREA BY DAWN. THE CONCERN
ABOUT THESE STORMS IS THAT THE LOW LEVELS ARE VERY DRY AND THE
CELLS ARE MOVING SO THEY AREN'T HAVING TIME TO MOISTEN UP THE
ATMOSPHERE...IN OTHER WORDS: THERE PROBABLY ISN'T MUCH RAIN
REACHING THE GROUND. WITH THE SHEAR NUMBER OF STRIKES ALREADY AND
THE FACT THAT FUELS ARE DRY AND THERE ISN'T LIKELY MUCH RAIN, WE
MAY SEE SOME FIRE STARTS. FURTHER, ONSHORE WINDS MAY GET BREEZY
THIS AFTERNOON WHICH WON'T HELP...AND IT WILL TAKE A WHILE FOR
HUMIDITIES TO GO UP. NEEDLESS TO SAY, FIRE CONCERNS ARE NOW
ELEVATED OVER FAR SW OREGON THIS MORNING. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 150 AM PDT FRI JUL 26 2013/

DISCUSSION...TEMPERATURES AT THE MEDFORD AIRPORT TOPPED OUT AT
106 DEGREES YESTERDAY WHICH WAS 1 DEGREE SHORT OF A RECORD FOR THE
DAY (107 FROM 1988). WE DID ACHIEVE NEW RECORD HIGHS IN ALTURAS,
CA (100) AND MONTAGUE, CA (102). NEEDLESS TO SAY, THAT WAS UNUSUAL
AND IT WILL ALSO BE QUITE HOT AGAIN TODAY. BUT THIS SHOULD BE THE
LAST DAY OF REALLY HOT WEATHER FOR A WHILE.

THE CONVECTION FROM LAST EVENING HAS DIED OUT BUT IT REMAINS
UNSTABLE ENOUGH TO POP A FEW WEAK CELLS FROM TIME TO TIME. ONE
SUCH CELL IS MOVING THROUGH SOUTHERN JOSEPHINE COUNTY RIGHT NOW.
IT HASN'T PRODUCED ANY LIGHTNING, AND IT'S PRETTY COMPACT. BUT IT
IS FAIRLY TALL, TOPPING OUT AT AROUND 30 KFT. WOULDN'T BE
SURPRISED TO SEE ANOTHER CELL OR TWO LIKE THAT THIS MORNING.

HEIGHTS START LOWERING TODAY AS A TROUGH DROPPING THROUGH THE NE
PACIFIC APPROACHES. THE MODELS ARE ALL CONSISTENT IN SHOWING OUR
TEMPERATURES TO BE A TAD COOLER THAN YESTERDAY ON THE WEST SIDE,
BUT STILL WELL ABOVE NORMAL. ELSEWHERE, TEMPERATURES WILL BE
ROUGHLY THE SAME AS YESTERDAY. I'M NOT ENTIRELY SURE THAT OUR
FORECAST HIGH OF 101 IN MEDFORD IS HIGH ENOUGH. FREQUENTLY COOLER
AIR IS SLOWER TO ARRIVE THAN THE MODELS SHOW AND WE GET BURNED (NO
PUN INTENDED) ON OUR HIGHS THE DAY JUST PRIOR TO THE BIG COOL
DOWN. BUT YESTERDAY'S 106 WAS SO ANOMALOUS THAT I'LL KEEP WHAT WE
HAVE FOR TODAY.

THE OTHER CONCERN FOR TODAY IS THE THUNDERSTORM POTENTIAL. IT WILL
BE VERY UNSTABLE (LI'S < -2, MID LEVEL LAPSE RATES > 8, CAPES
200-500 J/KG) OVER THE SOUTHEASTERN PORTION OF THE FORECAST AREA -
ROUGHLY SOUTHEAST OF A LINE FROM AROUND MT. SHASTA TO LAKEVIEW. IN
FACT, THE NAM DEPICTS SOMETHING THAT LOOKS MUCH LIKE A FRONT LATE
THIS AFTERNOON AND EARLY EVENING DEVELOPING IN THAT AREA AND THEN
MOVING EAST. IT LINES UP CONVECTION ALONG THAT BOUNDARY AND HAS
RATHER BREEZY WINDS BEHIND IT. I'M NOT JUMPING ON THE NAM
BANDWAGON ALL THE WAY SINCE IT HAS BEEN FLAKY LATELY.
NEVERTHELESS, ALL INDICATORS ARE THAT THE BEST CHANCE FOR THUNDER
WILL BE OVER THE AFOREMENTIONED AREAS. I'VE KEPT THUNDERSTORM
PROBS IN THE SLIGHT CHANCE CATEGORY, BUT THIS WILL HAVE TO BE
WATCHED AS I COULD SEE HOW WE GET MORE THAN THAT.

THE TROUGH BEGINS MOVING ONSHORE SATURDAY AND WE'LL FINALLY BREAK
THIS HEAT WAVE. THERE REMAINS A SLIGHT CHANCE OF CONVECTION ALONG
OUR SOUTHERN TIER OF COUNTIES BUT IT IS REMOTE. TEMPERATURES COOL
5-10 DEGREES AREA-WIDE SATURDAY. SUNDAY LOOKS DRY DESPITE THE
TROUGH AXIS MOVING RIGHT OVER US. THIS WILL KNOCK ANOTHER 5
DEGREES OR SO OFF OUR TEMPERATURES. BOTH SATURDAY AND SUNDAY
AFTERNOONS WILL BE RATHER DRY AND BREEZY, WHICH COULD PRESENT A
FIRE WEATHER CONCERN IF TODAY'S (OR PREVIOUS DAY'S) LIGHTNING HAS
RESULTED IN ANY STARTS.

NO CHANGES WERE MADE TO THE EXTENDED FORECAST AS ALL THINGS
CONTINUE TO POINT TO DRY WEATHER WITH TEMPERATURES AROUND NORMAL
THROUGH NEXT WEEK. -WRIGHT

AVIATION...BASED ON THE 26/06Z TAF CYCLE.

MARINE STRATUS WITH AREAS OF IFR CIGS IS EXPECTED TO CONTINUE ALONG
THE COAST AND INTO COASTAL VALLEYS NORTH OF CAPE BLANCO THROUGH
EARLY THIS MORNING. SOME IFR FOG IS ALSO EXPECTED. SOUTH OF CAPE
BLANCO...OFFSHORE FLOW SHOULD KEEP SKIES MOSTLY CLEAR...BUT PATCHY
VALLEY FOG MAY DEVELOP TOWARD SUNRISE. MARINE STRATUS AND FOG IS
EXPECTED TO CLEAR TO VFR BETWEEN 16-18Z. INLAND...VFR IS EXPECTED
OVER THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP FRIDAY AFTERNOON AND EVENING OVER AREAS EAST OF THE CASCADES
IN SOUTHERN OREGON AND INTO NORTHERN CALIFORNIA. GUSTY AND VARIABLE
WINDS WILL ACCOMPANY THUNDERSTORMS. CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT SATURDAY FOR
     ORZ031.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM
     PDT SATURDAY FOR PZZ356.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 11 PM PDT
     SUNDAY FOR PZZ356.
     GALE WARNING FROM 11 AM SATURDAY TO 11 PM PDT SUNDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT SUNDAY FOR
     PZZ350-370.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 5 AM PDT
     SUNDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ370.
     GALE WARNING UNTIL 11 PM PDT SUNDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 AM PDT MONDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT SUNDAY
     FOR PZZ350.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:44 PM PDTSpecial Weather StatementMFR31 min
Jul 25, 6:14 PM PDTSpecial Weather StatementMFRSiskiyou46 min
Jul 25, 6:19 PM PDTSpecial Weather StatementMFRSiskiyou41 min

Nearby

Red Flag Warnings in Oregon, 2013Red Flag Warnings in California, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.